Alabama, 2005Hail in Alabama, December 28, 2005
December 28, 2005 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 28, 5:05 AM CST, 7 hours 17 minutes earlier.
Area forecast discussion, Dec 28, 5:05 AM CST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 AM CST WED DEC 28 2005
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
UNCERTAINTY IS THE WORD OF THE DAY. A VERY DIFFICULT FORECAST IS ON
TAP FOR TODAY. CURRENTLY...A LINE OF SHOWERS DEVELOPED JUST SOUTH
OF INTERSTATE 20 IS CURRENTLY MOVING TO THE EAST. THIS MAY BE WHAT
THE MODELS WERE PREDICTING EARLY ON. I BELIEVE A LOW LEVEL JET
TRIGGERED THIS LINE. THE MAIN FRONT CURRENTLY EXTENDS FROM EAST
TEXAS TO NORTH LOUISIANA INTO ARKANSAS.
THERE ARE NOT ANY MAJOR DISAGREEMENTS BETWEEN MODELS FOR TODAY AS
FAR AS THE PROGRESSION OF THIS SYSTEM GOES. WHAT I AM CONFUSED
THOUGH IS THAT MODELS ARE MOVING THE BULK OF THE RAIN EARLY WAY
AHEAD OF THE FRONT AND WELL AHEAD OF THE SURFACE BASED
INSTABILITY. ETA IS SHOWING LIS IN THE -5 TO -7 RANGE ALONG WITH
CAPES OVER 2000 MAINLY ALONG OUR SOUTHERN ZONES THIS AFTERNOON
AHEAD OF THE FRONT. THE GFS IS NOT AS ROBUST WITH THE
INSTABILITY...BUT IT DOES SHOW SOME NONETHELESS. NEITHER MODEL
DEVELOPS ANY RAIN AHEAD OF THE FRONT THIS AFTERNOON. THERE ARE A
COUPLE OF THINGS THAT COULD CAUSE THIS. THE UPPER LEVEL DYNAMICS
ARE NOT LINING UP WITH THE SURFACE BASED INSTABILITY. WITH THE 850
JET MOVING WELL AHEAD...IT WILL PUSH ALL OF THE UPPER LEVEL
MOISTURE ALONG WITH IT THEREFORE LEAVING THE AIR PRETTY DRY OVER
THE UNSTABLE AREA. WITHOUT ANY MOISTURE...IT WILL BE PRETTY HARD
TO GET THINGS GOING. EVEN THE UKMET IS IN GOOD AGREEMENT WITH THE
GFS AND ETA. BUT...WITH MY CONFIDENCE BEING VERY LOW...I WAS NOT
READY TO LOWER POPS OVER MY WESTERN ZONES. SO AS FAR AS THE
FORECAST GOES...EASTERN ZONES STILL LOOK LIKE THEY WILL HAVE THE
BETTER CHANCE OF RAIN...HENCE THEY WILL GO WITH LIKELY POPS. THE
REST OF THE CWA WILL GO A CHANCE. THE UPPER LEVEL LOW PRESSURE
ASSOCIATED WITH THE FRONT WILL REMAIN WELL NORTH OF OUR AREA AND
SHOULD NOT CAUSE ANY PROBLEM HERE. WINDS WILL ALSO BE A PROBLEM
TODAY. A TIGHT PRESSURE GRADIENT WILL BE IN PLACE AHEAD OF THE
FRONT. WIND GUSTS OF UP TO 25 MPH WILL BE POSSIBLE TODAY. SO A
LAKE WIND ADVISORY WILL BE IN PLACE UNTIL 4 PM.
AS FAR AS CHANCES FOR SEVERE WEATHER...THEY LOOK VERY MINIMAL AT
THIS TIME. IF ANY DO OCCUR...IT LOOKS LIKE OUR SOUTHERN ZONES MAY
HAVE THE BEST CHANCE.
FOR THE REST OF THE SHORT TERM...FRONT WILL QUICKLY MOVE OUT OF
THE AREA LATE TONIGHT. LOW CLOUDS WILL HANG AROUND THROUGH EARLY
THURSDAY BUT THEY SHOULD BE OUT OF HERE BY THURSDAY AFTERNOON.
ETAMOS TEMPS ARE WAY TO COLD FOR TOMORROW. I AM NOT QUITE SURE
WERE ITS PULLING THOSE NUMBERS FROM. IN SOME SPOTS...TEMPERATURES
DIFFERENCES WITH THE GFS ARE AS HIGH AS 10 DEGREES. I THINK THE
GFS IS HANDLING THIS MUCH BETTER...SO WENT WITH THE GFS THE REST
OF THE WAY. FRIDAY IS LOOKING THE SAME WAY. THERE WILL BE PLENTY
OF SUN...BUT AGAIN THE METMOS SHOWS SOME VERY COLD TEMPERATURES.
THIS IS NOT AN ARCTIC AIRMASS. SO I AM NOT REALLY SURE WHERE THE
ETA IS GETTING THESE NUMBERS FROM.
THE NEXT SYSTEM TO AFFECT THE FORECAST AREA WILL BE MOVING IN
FRIDAY NIGHT INTO SATURDAY. TOO EARLY TO SAY IF WE WILL HAVE ANY
STRONG OR SEVERE THUNDERSTORMS. WE WILL KEEP AND EYE ON IT.
.LONG TERM...SUNDAY THROUGH TUESDAY.
WEAK HIGH PRESSURE REMAINS ACROSS THE AREA ON SUNDAY...THEN RETURN
FLOW DEVELOPS SUNDAY NIGHT. WILL INCLUDE A SLIGHT CHANCE OF
SHOWERS SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE RAPIDLY INTO
AND ACROSS THE AREA MONDAY AND MONDAY NIGHT. WILL ONCE AGAIN
FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE MONDAY
AND MONDAY NIGHT. HIGH PRESSURE BUILDS IN FROM WEST ON TUESDAY
BRINGING A RETURN TO DRIER WEATHER. MILD TEMPERATURES WILL
CONTINUE WITH OVERNIGHT LOWS MAINLY IN THE 40S AND HIGH
TEMPERATURES IN THE 60S WITH A FEW LOCATIONS ACROSS THE SOUTH
REACHING INTO THE LOWER 70S SUNDAY AND MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 59 38 50 29 / 50 20 0 10
ANNISTON 61 39 51 31 / 50 10 0 10
BIRMINGHAM 62 39 52 33 / 40 10 0 10
TUSCALOOSA 64 37 58 35 / 30 0 0 10
CALERA 63 40 53 32 / 40 10 0 10
AUBURN 63 42 52 36 / 60 10 0 10
MONTGOMERY 66 42 58 34 / 50 10 0 10
TROY 66 42 58 34 / 60 10 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
10/50
Hazardous weather outlook, Dec 28, 11:22 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CST WED DEC 28 2005
ALZ011>015-017>050-291722-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1122 AM CST WED DEC 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
...AREA OF SLIGHT RISK SHIFTED SLIGHTLY EAST...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM TODAY
MAINLY ALONG AND EAST OF A LINE FROM SELMA TO CLANTON TO CENTRE. A
STRONG UPPER LEVEL SYSTEM WITH AN ASSOCIATED COLD FRONT WILL MOVE
INTO AND ACROSS THE AREA THIS AFTERNOON ALLOWING SCATTERED
THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS...HOWEVER ENOUGH SHEAR MAY BE PRESENT TO ALLOW SOME STORMS TO
ROTATE AND POSSIBLY PRODUCE AN ISOLATED TORNADO...MAINLY ACROSS THE
SOUTHEAST SECTIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD AND STRONG
STORMS WILL BE POSSIBLE ON SATURDAY AND AGAIN ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY.
JD/81
In the hours before
Special weather statement, Dec 28, 11:36 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1136 AM CST WED DEC 28 2005
ALZ024-025-281800-
JEFFERSON-SHELBY-
1136 AM CST WED DEC 28 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL NOON CST...
...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 1131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING NORTHEAST AT 25
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAK MOUNTAIN STATE
PARK...HOMEWOOD...INVERNESS...CAHABA HEIGHTS...LAKE PURDY...VANDIVER
AND LEEDS THROUGH NOON CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Dec 28, 11:51 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 3 SE HOOVER 33.34N 86.78W
12/28/2005 1.00 INCH SHELBY AL PUBLIC
NICKLE TO QUARTER SIZE HAIL REPORTED BY PUBLIC. ALSO
REPORTS OF SMALL HAIL COVERING THE GROUND IN SOME
LOCATIONS.
&&
JD/81Special weather statement, Dec 28, 12:17 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CST WED DEC 28 2005
ALZ033>035-281845-
BIBB-CHILTON-PERRY-
1217 PM CST WED DEC 28 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY...CHILTON AND BIBB
COUNTIES UNTIL 1245 PM CST...
...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 1212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF OAKMULGEE...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMULGEE...LAWLEY...
RANDOLPH AND MAPLESVILLE THROUGH 1245 PM CST.
THE THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND SMALL HAIL. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES. HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.
JD/81
Hail, St. Clair
- When
- December 28, 12:22 PM CST to 12:25 PM CST
- Where
- St. Clair County, 6 mi SW of Cropwell
- Measured
- 0.75 in hail
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.483, -86.333
Penny size hail fell in the New London community. The hail completely covered the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Debris Flows in California, December 28 to 31, 2005$130 million · 64 kt wind · 12 events
- Tornadoes and Hail in Georgia, December 28, 2005$2.9 million · F1 · 66 events
- Tornado in Georgia, December 28, 2005$200,000 · F0 · 1 event
- Tornadoes and Hail in Georgia, December 28, 2005$15,000 · F1 · 9 events
- Tornado and Damaging Wind in Georgia, December 28, 2005$55,000 · F0 · 2 events
- Damaging Wind in Tennessee, December 28, 2005$35,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 60 kt wind · 1 event
- Winter Weather in New York, December 28 to 29, 2005$15,000 · 3 events
- Flooding in Oregon, December 28 to 31, 200511 events
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483382.